Michigan, 2024

Hail in Michigan, June 8, 2024

June 8, 2024 · NWS APX · 1 event in 1 county or zone

A line of convection fired along and ahead of a trough axis slipping SE across the Upper Peninsula of Michigan Saturday afternoon in the presence of sufficient instability amid a seasonably cold air mass. A couple stronger cells pulsed up and then back down again, producing primarily pea to half-inch size hail and brief heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of convection fired along and ahead of a trough axis slipping SE across the Upper Peninsula of Michigan Saturday afternoon in the presence of sufficient instability amid a seasonably cold air mass. A couple stronger cells pulsed up and then back down again, producing primarily pea to half-inch size hail and brief heavy rain. One cell produced up to quarter size hail near Brimley around 6pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 1:52 PM EST, 3 hours 19 minutes earlier. Its key messages:

  • Showers today.
  • High pressure leads to dry conditions Monday and Tuesday.
  • Next chance of rain and some thunder Tuesday night and Wednesday.
  • Potential for some lingering shower and thunder chances Thursday and beyond as warmer temperatures return to northern Michigan.
Area forecast discussion, Jun 8, 1:52 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
252 PM EDT Sat Jun 8 2024

.KEY MESSAGES...

- Showers today.

- High pressure leads to dry conditions Monday and Tuesday.

- Next chance of rain and some thunder Tuesday night and Wednesday.

- Potential for some lingering shower and thunder chances
  Thursday and beyond as warmer temperatures return to northern
  Michigan.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 252 PM EDT Sat Jun 8 2024

A cutoff upper level low will continue to reside across the region
into tonight before slowly lifting out of the area Sunday. Upper
level disturbances embedded in the upper low will continue to bring
chances for showers. APX and surrounding radars along with surface
observations indicates that showers continue to overspread northern
Michigan. This activity is expected to move across the region
through early evening. An embedded rumble of thunder can't be ruled
out. Hi/resolution guidance then has various possibilities tonight
with the best chance of lingering showers across eastern upper and
far northern lower. The next disturbance Sunday appears to be
moisture starved so only expecting isolated showers and sprinkles.
Another push of cooler air along with a decent amount of cloud cover
will likely limit highs Sunday to the upper 50s to the 60s (10 to 15
degrees below seasonal averages). Tonight's lows ranging from the
mid 40s to low 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 252 PM EDT Sat Jun 8 2024

PATTERN SYNOPSIS/FORECAST:

An amplified pattern is expected for the beginning of the long-term
as longwave troughing across the Midwest quickly shifts east as a
ridge of high pressure tracks closely behind. Pressure rises will
bring about warmer and dryer weather resulting in little to no
precipitation chances until Wednesday. A wave of energy is expected
to pass through the region Tuesday night into Wednesday with its
associated surface low north of Lake Superior. With a cold frontal
passage expected to pass through the region Wednesday, this setup
could bring about some showers and possibly a rumble of thunder or
two. As the ridge tracks eastward, a more progressive zonal pattern
sets up for the rest of the week. With this, the chance for some
convective activity still exists as waves track just north of the
Mitt- Stay tuned!

PRIMARY FORECAST CONCERNS:

Temperatures:  As pressure rises in response to a ridge overhead,
clouds will decrease in coverage leading to a steeper diurnal curve
from daytime highs and nighttime lows. By Tuesday temperatures will
be in the 70s and will continue to increase through the week with
most areas forecasted to be in the upper 70s/80s by Thursday.
Nighttime lows will also slowly increase with the temperatures, but
will still be generally 20 to 30 degrees cooler then daytime highs.
Sunday and Monday night look to be the coolest nights on tap with
lows in the upper 30s/ low 40s, especially Monday night. No frost is
expected at this time, but it cannot be ruled out just yet.

Precipitation Chances: An advancing wave and associated low pressure
and cold front boundary are expected to track through the region
Tuesday night through Wednesday evening. There are some signals that
severe weather could be possible, but signals are weak for this
possibility. The most likely scenario to help initiate things, would
be for the front to pass through the region later in the day
Wednesday to provide more time for instability to build from diurnal
heating. Guidance continues to struggle with the rest of the week in
regards to exact timing of next precipitation chances, but it is
looking to be unsettled as we head into next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 117 PM EDT Sat Jun 8 2024

Low pressure moves across the region today with a weaker system
expected on Sunday. Mostly cloudy skies with scattered showers
are expected at times, especially through this evening.
Cigs/vsbys are expected to remain mainly vfr into tonight but
mvfr or even ifr cigs could develop toward the end of the taf
period. Westerly winds will likely become gusty at times.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...AJS
LONG TERM...NSC
AVIATION...AJS
Hazardous weather outlook, Jun 8, 3:19 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
419 AM EDT Sat Jun 8 2024

MIZ016>018-020>036-041-042-086>088-095>099-090830-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
419 AM EDT Sat Jun 8 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-090830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
419 AM EDT Sat Jun 8 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 8, 4:19 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
519 PM EDT Sat Jun 8 2024

MIZ086-087-082215-
Western Chippewa MI-Central Chippewa MI-
519 PM EDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHIPPEWA COUNTY
THROUGH 615 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eckerman, or 19 miles south of Paradise, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bay Mills, Rudyard, Brimley, Eckerman, Brimley State Park, Bayview
Campground, Strongs, Raco, Platt Lake, Kincheloe, and Mackinaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 8448 4618 8450 4624 8511 4625 8513
      4647 8516
TIME...MOT...LOC 2118Z 276DEG 22KT 4636 8500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

FEF

The radar

The NCL Michigan radar (KAPX), 167 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
June 8, 5:11 PM EST
Where
Chippewa County, 3.37 mi E of Brimley
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -84.499

Report from Facebook of up to quarter size hail east of Brimley, MI.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172112.